Serious adverse events with complementary and alternative medicine use in children

January 1, 2011

Complementary and alternative medicine - either medicinal CAM or the substitution of an unproven therapy for a conventional therapy - can lead to serious and fatal adverse events, especially when used in children, according to surveillance of one database.

Complementary and alternative medicine (CAM)-either medicinal CAM or the substitution of an unproven therapy for a conventional therapy-can lead to serious and fatal adverse events, especially when used in children, according to surveillance of an Australian pediatric database.

Over a 3-year period, there were 39 reports of adverse events associated with the use of CAM. The results were published online in Archives of Disease in Childhood.

Using the Australian Paediatric Surveillance Unit (APSU), pediatricians' reports of suspected CAM-associated adverse events (and adverse events potentially related to failure to use conventional therapy) were analyzed.

At highest risk of adverse events were infants with restricted dietary intake, which led to death from malnutrition in 1 case and sepsis in another case, and children with chronic illness in whom conventional treatment was withdrawn in favor of CAM. There were 4 fatalities, and all were a result from a failure to use conventional medicine in favor of CAM.

Two overdoses with medicinal CAM were reported; the offending agents were gingko, brahmi, and accidental ingestion of Infacalm drops. Researchers caution that "many medicinal CAM products contain multiple ingredients and thus determining which, if any, of the ingredients contributed to the adverse outcome may not be possible." They also warn that some CAM products may contain conventional medicines, as was the case with 1 reported adverse event attributed to an herbal medicine that contained steroids.

The investigators added that adverse events were probably underreported, given that pediatricians had to recognize an adverse event as being one that was associated with CAM and then report it through APSU.

Researcher Alissa Lim, MD, from Royal Children's Hospital in Melbourne, said that pediatricians should be open to discussions about CAM "so families (especially those with children with chronic illnesses) feel free to discuss any CAM they are using, including any potential benefits or risks. A routine drug history should include prescribed, over-the-counter, and CAM medicines."

Lim A, Cranswick N, South M. Adverse events associated with the use of complementary and alternative medicine in children. Arch Dis Child. 2010:doi:10.1136/adc.2010.183152. Epub ahead of print.